MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4002C2060
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 (pc400).During the procedure, while attempting to advance a pc400 into the target vessel, the physician noticed the coil had broken into pieces.Therefore, the physician used a non-penumbra balloon catheter successfully to remove the pc400 fragment.The procedure was completed using new pc400s.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that additional information was provided on 10-sep-2019, as this complaint was submitted to the fda by the user facility with the following reference number: (b)(4) 1.Section a.Box 2.Age at time of event and age unit.2.Section a.Box 5a.Ethnicity.3.Section b.Box 5.Describe event or problem.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using a penumbra coil 400 (pc400), a neuron max 6f 088 long sheath (neuron max), two non-penumbra microcatheters and a non-penumbra balloon catheter.During the procedure, a pc400 was placed in the aneurysm.The physician noticed there was significant herniation into the parent vessel lumen due to the wide neck nature of the lesion.Therefore, the physician decided to proceed with pipeline embolization system placement first and the microcatheter that was being used was removed.A different microcatheter was then advanced over an exchange wire; however, the microcatheter abutted the aneurysm ica interface and subsequently, the physician lost access.While attempting to remove the pc400, the coil broke inside the microcatheter.The microcatheter was then removed from the patient.It was reported that the coil extended from the aneurysm down into the abdominal region of the neuron max.The physician then used a balloon catheter to successfully remove the detached pc400 from the patient.It was reported that at one point of the procedure the patient was given an infusion of intra-arterial nitroglycerin for the prevention and treatment of a catheter induced spasm.The location of the spasm as well as the device associated with the spasm is unknown.The procedure was completed using additional pc400s.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8753262
Report Number3005168196-2019-01297
Device Sequence Number19432584
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/04/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Model Number4002C2060
Device Catalogue Number4002C2060
Device Lot NumberF61496
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/04/2019
Supplement Date Received by Manufacturer09/10/2019
Initial Report FDA Received Date07/02/2019
Supplement Report FDA Received Date06/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR
Date Report Sent to FDA01/01/2005